Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Northern Indiana

May 9, 2004Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2004, 1:43 PM EST for Cass County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 1:43 PM EST (18:43 UTC)
Expired
May 9, 2004, 2:30 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:55 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 091843
SVRIWX
MIC027-091930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
243 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN MICHIGAN

* UNTIL 330 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF DOWAGIAC...MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  VANDALIA
  MARCELLUS

NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4207 8578 4177 8580 4177 8623 4207 8623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:45 PM EST, 58 minutes earlier.

Area forecast discussion, May 9, 12:45 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EST SUN MAY 9 2004

.AVIATION...
WARM FRONT IS INTO SRN LOWER MICHIGAN WITH SOUTHWEST LLVL FLOW AT
TERMINALS. MAIN CHANGE TO TAFS WAS TO ADD A SMALL TEMPO GROUP OF
MVFR TSTM TO KSBN. MCV OVER IL/WI BEGINNING TO FIRE SHOWERDS AND
STORMS OVER NRN IL INOT WI. TIMING OF FEATURE BRINGS ACTIVITY ACROSS
KSBN BETWEEN 21Z-23Z. WILL GO WITH A VCTS FOR KFWA AS EXPECT FOR NOW
THAT BULK OF TSTMS WILL REMAIN NORTH OF SITE. THINGS SHOULD QUICKLY
MOVES EAST BY 00Z WITH LEFTOVER MID-DECK. VFR EXPECTED THROUGH MON.
&&

.SHORT TERM...
QUASI-STATIONARY FRONT WILL REMAIN IN THE CWFA TODAY...BUT WILL THEN
SWEEP QUICKLY NORTHEAST OUT OF THE AREA TONIGHT. AS LONG AS THE
FRONT IS STILL IN THE VICINITY TODAY WILL KEEP THUNDER IN THE
FORECAST NEAR THE BOUNDARY...THOUGH WITH THE MAIN STORM TRACK
REMAINING NORTH OF THE BOUNDARY AND WITHOUT ANY STRONG KICKERS
COMING IN WILL KEEP RAIN CHANCES LOW.

HIGH TEMPERATURES TODAY SHOULD BE QUITE SIMILAR TO
YESTERDAY...PRIMARILY IN THE 80S. MODELS IN GOOD AGREEMENT TONIGHT
WITH LOWS IN THE LOWER 60S.

&&

.LONG TERM...
FEW CHANGES TO ONGOING WELL-COLLABORATED GRIDS. AIRMASS BECOMES
MODERATELY UNSTABLE BY MONDAY AFTERNOON AND WITH FRONTAL BOUNDARY
SAGGING FURTHER SOUTH WITH WAVES DEPICTED/APROACHING IN ZONAL FLOW
ENOUGH CONCERN TO BUMP POPS BY MID AFTERNOON TO 40 PERCENT. FRONT
SAGS TO AT LEAST SOUTH OF CWA TUESDAY THEN LIFTS BACK NORTH AS
WESTERN TROF DEEPENS. STILL MAINTAIN DRY PERIOD TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT...THOUGH WEDNESDAY NIGHT A CONCERN STILL
WITH MCS POTENTIAL GFS DEPICTED WAVE...CONFIDENCE OF COURSE LOW LATE
DAY 4 WITH FEATURE AND WILL WAIT FURTHER MODEL RUNS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 9, 11:45 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1145 AM EST SUN MAY 9 2004

CORRECTED SPOTTER ACTIVATION

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101010-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
511 AM EST SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY
ALONG AND NORTH OF THE MICHIGAN BORDER. SOME STORMS LATER THIS
AFTERNOON INTO THE EVENING MAY BE SEVERE WITH LARGE HAIL THE MAIN
THREAT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS ON MONDAY WITH DAMAGING
WINDS THE PRIMARY RISK. ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY
AND AGAIN THURSDAY INTO FRIDAY...IT IS TOO EARLY TO ASCERTAIN THE
SEVERE POTENTIAL FOR THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.